Alert archive / New York / Small Craft Advisories in 2017

Small Craft Advisory 83, NWS New York, NY

September 4, 2017

NWS New York, NY issued this small craft advisory at Sep 4, 2017, 3:17 AM EDT. It took effect at Sep 4, 2017, 6:00 PM EDT. It was in force for 28 hr.

The area

The counties it named.

The facts

Issued
Sep 4, 2017, 3:17 AM EDT (07:17 UTC)
In effect from
Sep 4, 2017, 6:00 PM EDT
Expired
Sep 5, 2017, 10:19 PM EDT
In force
28 hr
Issued by
NWS New York, NY

The text

As transmitted.

992 
WHUS71 KOKX 040717
MWWOKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
317 AM EDT MON SEP 4 2017

ANZ350-353-355-042200-
/O.NEW.KOKX.SC.Y.0083.170904T2200Z-170905T2200Z/
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
317 AM EDT MON SEP 4 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 PM
EDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN UPTON HAS ISSUED A SMALL CRAFT
ADVISORY, WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 6 PM EDT
TUESDAY.

* WINDS AND SEAS...SOUTHWEST WINDS 15 TO 20 KT WITH GUSTS UP TO 
  25 KT. SEAS 4 TO 7 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OR
FREQUENT GUSTS OF 25 TO 33 KT AND/OR SEAS OF 5 FT OR HIGHER ARE
EXPECTED OR OCCURRING...AND HAZARDOUS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS...SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
4 follow-up statements
169 
WHUS71 KOKX 041921
MWWOKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
321 PM EDT MON SEP 4 2017

ANZ350-353-355-050930-
/O.EXT.KOKX.SC.Y.0083.170904T2200Z-170906T1000Z/
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
321 PM EDT MON SEP 4 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 AM EDT WEDNESDAY...

* WINDS AND SEAS...SOUTHWEST WINDS 10 TO 20 KT WITH GUSTS UP TO 
  25 KT. SEAS 4 TO 7 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OR
FREQUENT GUSTS OF 25 TO 33 KT AND/OR SEAS OF 5 FT OR HIGHER ARE
EXPECTED OR OCCURRING...AND HAZARDOUS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS...SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
964 
WHUS71 KOKX 050725
MWWOKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
325 AM EDT TUE SEP 5 2017

ANZ350-353-355-052200-
/O.CON.KOKX.SC.Y.0083.000000T0000Z-170906T1000Z/
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
325 AM EDT TUE SEP 5 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM EDT
WEDNESDAY...

* WINDS AND SEAS...SOUTHWEST WINDS 10 TO 20 KT WITH GUSTS UP TO 
  25 KT. SEAS 4 TO 7 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OR
FREQUENT GUSTS OF 25 TO 33 KT AND/OR SEAS OF 5 FT OR HIGHER ARE
EXPECTED OR OCCURRING...AND HAZARDOUS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS...SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
887 
WHUS71 KOKX 051933
MWWOKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
333 PM EDT TUE SEP 5 2017

ANZ350-353-355-061000-
/O.CON.KOKX.SC.Y.0083.000000T0000Z-170906T1000Z/
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
333 PM EDT TUE SEP 5 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM EDT
WEDNESDAY...

* WINDS AND SEAS...SOUTH WINDS 15 TO 20 KT WITH GUSTS UP TO 25 KT.
  SEAS 5 TO 8 FEET. ROUGH SEAS CONTINUE THOUGHT THE END OF THE
  WEEK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OR
FREQUENT GUSTS OF 25 TO 33 KT AND/OR SEAS OF 5 FT OR HIGHER ARE
EXPECTED OR OCCURRING...AND HAZARDOUS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS...SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
624 
WHUS71 KOKX 060219
MWWOKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
1019 PM EDT TUE SEP 5 2017

ANZ350-353-355-061030-
/O.CAN.KOKX.SC.Y.0083.000000T0000Z-170906T1000Z/
/O.NEW.KOKX.SW.Y.0022.170906T0219Z-170907T2200Z/
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
1019 PM EDT TUE SEP 5 2017

...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IN EFFECT UNTIL 6 PM
EDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN UPTON HAS ISSUED A SMALL CRAFT
ADVISORY FOR HAZARDOUS SEAS, WHICH IS IN EFFECT UNTIL 6 PM EDT
THURSDAY. 

* SEAS...4 TO 7 FEET IN SOUTH AND SOUTHEAST SWELLS. ROUGH SEAS 
  CONTINUE THOUGHT THE END OF THE WEEK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS MEANS THAT SEAS OF 5 FT
OR HIGHER ARE EXPECTED OR OCCURRING...AND HAZARDOUS TO SMALL
CRAFT. MARINERS SHOULD AVOID SHOALING AREAS. LONG PERIOD SWELLS
CAN SHARPEN INTO LARGE BREAKING WAVES IN SHOALING AREAS. IT IS
NOT UNUSUAL FOR WAVES TO BREAK MUCH FARTHER FROM SHOALING AREAS
THAN IS NORMALLY EXPERIENCED. REMEMBER THATBREAKING WAVES CAN
EASILY CAPSIZE EVEN LARGER VESSELS.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this small craft advisory went out at Sep 4, 1:49 AM EDT, 1 hour 28 minutes earlier.

Area forecast discussion, Sep 4, 1:49 AM EDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service New York NY
149 AM EDT Mon Sep 4 2017

.SYNOPSIS...
Weak high pressure builds to the south into Monday, then moves
off the southeastern coast Monday night. A cold front begins to
slowly approach from the west late Monday night. The cold front
continues to slowly approach from the west Tuesday and Tuesday
night, as he Bermuda high slowly gives way and slides farther
out to sea. This cold front then gradually crosses the Tri-state
Wednesday through Thursday, exiting to the east Thursday night.
High pressure then builds in Friday through Sunday.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Mostly clear conditions overnight with ridging at the surface
and aloft. Lows will be a few degrees below normal.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM TUESDAY/...
A deep trough begins to dig into the northern plain states and
upper midwest late Monday and Monday night as the surface high
over the southeastern states shifts into the western Atlantic,
and merges with the existing Bermuda high. A return flow sets up
during Monday and Monday night with warming temperatures.

There is a moderate risk for the development of rip currents at
the ocean beaches Labor Day. This risk could be potentially high
in the morning for the beaches of Eastern LI due to residual
S swells. Then potential for high rip current risk for all
beaches late Mon/Mon eve due to wind waves from marginal SCA S/SW
winds, and potential onset of long periods swells from Irma.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Models have come into better agreement on the timing/evolution
of a full latitude trough that evolves into a closed low from
Tuesday-Sunday.

A full latitude trough builds into the Mississippi River Valley
Tuesday and Tuesday night. There is some uncertainty on how
fast precipitation builds in ahead of this system. Have slowed
the onset down somewhat based on 12z guidance. For now see the
potential for some isolated to scattered showers (and possibly a
rumble of thunder, over mainly the NW 1/3 of the area Tuesday
afternoon, and then warrants likely pops over over the NW 1/4 of
the CWA with slight chance to chance pops over the remainder of
the CWA Tuesday night. Highs Tuesday and lows Tuesday night
should be around 5 degrees above normal.

This trough then slides across the Great Lakes and Ohio River Valley
Wednesday and Wednesday night, reaching the western slopes of the
Appalachians by Thursday morning. This trough then begins to lift NE
Thursday and Thursday night as it develops into a closed low over
ONtario/possibly upstate NY by Friday. Expect showers, with possibly
a rumble of thunder, to become more numerous during the day on
Wednesday and continue across the entire CWA through at least
Thursday morning. Precipitation should then taper off from W to E
Thursday afternoon/night as the associated surface cold front slides
to the east. For now have slight chance pops on Friday (chance
Orange County), with the potential for isolated showers under/near
the developing closed upper low.

The closed low then continues to lift slowly to the NNE-NE
Friday night-Sunday. With the region to the west of the trough
axis, and no notable shortwaves progged to rotate through the
area around the base of the low, have gone with a dry forecast
during this time frame.

Note: There is some differences in how quickly ridging builds back
into the region early next week, and whether it will be building in
from the west, or will the sub-topical ridge build back into the
area. This could have significant implications as to what will
happen over the eastern U.S. for the early next week.

There is a possibility for a high risk of rip currents Tuesday
through at least Friday, due to swells from distant Hurricane Irma.
Refer to the latest statements from the National Hurricane Center
for the latest information on Irma.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
High pressure builds to the south today.

VFR. The exception may be patchy fog between 08 and 13z, mainly
for KHPN, KSWF and KGON.

Gusty SW flow develops late Mon morning, giving way to S/SSW
sea breeze at coastal terminals. Gusts 20 to 25 kt possible in
the afternoon.

OUTLOOK FOR 00Z TUESDAY THROUGH FRIDAY...
.Monday night...VFR.
.Tuesday...VFR. Chance of MVFR in afternoon showers or
thunderstorms. SW gusts 25 kt.
.Wednesday...MVFR possible in showers and thunderstorms. SW gusts 25
kt.
.Thursday...MVFR or lower in showers and thunderstorms.
.Friday...VFR. Isolated afternoon showers and thunderstorms.

&&

.MARINE...
Seas have been below 5 ft for most of the ocean waters for the
past few hours, and expecting eastern waters to be below
advisory criteria for most of the rest of the night. Will
however likely need to put up another SCA on all waters for
increasing winds and seas Mon night and Tuesday.

A moderate pressure gradient continues over the waters Tuesday-
Wednesday night, with winds of around 15 to 20kt. Coastal ocean
waters could see some occasional gusts to around 25 kt during
this time frame. The pressure gradient relaxes by Thursday
morning and remains light through Friday, with winds around 10
kt or less over the waters around Long Island.

While seas/waves on the non-ocean waters are expected to remain
below SCA levels Tuesday-Friday, long period swells well ahead
of distant Hurricane Irma will build into the ocean waters and
could keep seas on the coastal ocean waters around 4-6 ft or so
Tuesday-Friday.

&&

.HYDROLOGY...
No significant hydrologic impacts are expected through Tuesday
morning.

There is the potential for at least 1-2 inches of rain from late
Tuesday through Thursday night, with around 1/2 to 1 1/2 inches
expected by Wednesday evening. At this time, there does appear to be
some potential for minor urban/poor drainage flooding. However,
given that the rain will be spread out over 2-3 days, it is
possible that no significant impact could be realized.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&
Hazardous weather outlook, Sep 3, 9:58 PM EDT, 5 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
958 PM EDT Sun Sep 3 2017

NYZ075-080-081-178-179-050200-
Kings (Brooklyn)-Southwestern Suffolk-Southeastern Suffolk-
Southern Queens-Southern Nassau-
958 PM EDT Sun Sep 3 2017

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Tonight.

Hazardous weather not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
There is a moderate to possibly high risk of rip current development
at the ocean beaches on Monday.

Then potential for an extended period of high rip current risk
exists Tuesday through this weekend as swells from distant Hurricane
Irma build towards the area. Refer to the latest statements from the
National Hurricane Center for the latest information on Irma.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005>012-NJZ002-004-006-103>108-NYZ067>074-078-079-176-177-050200-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Northwestern Suffolk-Northeastern Suffolk-
Northern Queens-Northern Nassau-
958 PM EDT Sun Sep 3 2017

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-345-350-353-355-050200-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
958 PM EDT Sun Sep 3 2017

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 3:38 PM EDTRip Current StatementOKXKings, Nassau, Queens, Suffolk6 days

Nearby

Small Craft Advisories in New York, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.